The Risks of Central Nervous System Destabilization Before and During Withdrawal
Understanding interactions, reactions and sensitivities when taking or coming off psychiatric drugs
In the layperson withdrawal community, great attention is paid to the overall state of the central nervous system (abbreviated as CNS), since the relative stability or instability of the CNS can have significant ramifications for the smoothness and success of a psychiatric drug taper. When taking or coming off psychiatric drugs, people can experience a wide variety of possible interactions, reactions and sensitivities that can both affect and be affected by the central nervous system. The results range from minor disruptions in daily life to seriously debilitating impairments of one's ability to function.
The CNS consists of the brain and the spinal cord. It is the seat of human perception, memory, emotion, and thought, controls balance and voluntary and involuntary movements of the body, interprets sensory messages, and regulates heartbeat, blood pressure, and breathing. While there is no known way for an ordinary person to actually "peer into" his or her own central nervous system or measure what’s happening within it, laypeople in withdrawal typically try to track CNS stability or instability by paying attention to the emergence, intensification or diminishment of their own mental, emotional, cognitive, physical, and sleep-related problems.
Of the many reported “triggers” of significant CNS disruption, three seem to be the most commonly identified in the layperson withdrawal community:
- Drug and substance interactions (use of multiple pharmaceutical drugs or of psychoactive substances like alcohol, supplements, minerals and herbs)
- Use of short-acting drugs
- Tapering at a rate faster than the central nervous system can effectively acclimate itself to
Some of the reasons behind certain manifestations of CNS destabilization are well-documented in scientific research but not widely understood by the general public – such as the fact that changes to the levels of certain psychiatric drugs that a person is taking can cause the levels of other psychiatric drugs to spike or plummet. Other reasons are more theoretical or speculative in nature – for example, the possibility that disruptions to the gut biome caused by psychiatric drugs may in turn be causing “hypersensitivities” to other substances to develop. In any case, it’s not uncommon to hear reports from the lay withdrawal community about different combinations of substances apparently causing unexpected disruptions or harms to the central nervous system that are significant and sometimes long-lasting.
In the essays in this section, we discuss what has been reported in the layperson withdrawal community about these issues and what is the current state of scientific understanding of these issues. Some of these essays also report on what laypeople often suggest to each other as ways to try to minimize risks of harm, restabilize the central nervous system after it has been disrupted, and optimize overall stability and well-being during withdrawal.